Iowa, 2025Flash Flood and Hail in Iowa, July 3, 2025
July 3, 2025 · NWS DVN · 4 events in 3 counties and zones
On July 3rd, thunderstorms developed during the late afternoon and into the evening. Some of these storms became severe and produced large hail and damaging winds in Delaware, Dubuque, and Jones Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 3rd, thunderstorms developed during the late afternoon and into the evening. Some of these storms became severe and produced large hail and damaging winds in Delaware, Dubuque, and Jones Counties. These storms also produced heavy rainfall that led to flash flooding along a creek in a golf course south of Peosta, Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 3, 5:29 PM CST, 31 minutes earlier. Its key messages:
- A low chance for thunderstorms late this afternoon and early this evening. There is a low severe threat should thunderstorms develop along and north of Interstate 80, with winds and hail being the main hazards.
- The Fourth of July holiday will be hot and humid with temperatures in the low to mid 90s and heat indices between 95 and 100.
- An active weather pattern begins this weekend and continues into next week. Warm and moist conditions return, supporting nearly daily shower and thunderstorm chances for the area.
Area forecast discussion, Jul 3, 5:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
629 PM CDT Thu Jul 3 2025
.KEY MESSAGES...
- A low chance for thunderstorms late this afternoon and early
this evening. There is a low severe threat should
thunderstorms develop along and north of Interstate 80, with
winds and hail being the main hazards.
- The Fourth of July holiday will be hot and humid with
temperatures in the low to mid 90s and heat indices between 95
and 100.
- An active weather pattern begins this weekend and continues
into next week. Warm and moist conditions return, supporting
nearly daily shower and thunderstorm chances for the area.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 148 PM CDT Thu Jul 3 2025
Temperatures continue their rise this afternoon as the upper ridge
builds to the west of our area. Many locations reach 90 with upper
80s for the remaining areas. The overwhelming majority remain dry
today and tonight, allowing for holiday festivities to go
uninterrupted. There remains at least a low (<30%) chance for
thunderstorms during the late afternoon and early evening near the
Iowa I-80 corridor. A weak disturbance may be enough to get
thunderstorms going with a limited cap in place. Confidence remains
low on any thunderstorms actually developing. If thunderstorms do
develop, they are expected to remain largely isolated with minimal
impacts likely. That being said, a Marginal Risk (Level 1 of 5) for
severe weather applies to any thunderstorms as well, with hail and
winds the main hazards. Skies slowly clear tonight as temperatures
fall into the upper 60s and low 70s by Friday morning. The Fourth of
July holiday remains dry for the region. Unfortunately, the tradeoff
is heat and humidity. Widespread low 90s with heat indices pushing
the upper 90s to near 100 will be sweltering. Precautions should be
taken with this heat, especially for outdoor activities. Clear skies
with morning temperatures in the low 70s start this weekend.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 148 PM CDT Thu Jul 3 2025
This weekend is forecast to be the start of a more active weather
period for the region. Several disturbances move through the area
this weekend through early next week. These disturbances may result
in near daily thunderstorm chances, especially during the afternoon
and evening. Saturday currently appears to be the most active of
these days. The deepest shortwave in the series of disturbances
moves across during Saturday afternoon, likely resulting in
scattered thunderstorms. With southwesterly winds keeping the area
warm and moist, a non-zero threat of severe weather can be
anticipated. It is too early for more details, but expect more
information on this as the day draws near. After Saturday, weaker
disturbances and more isolated thunderstorms remain in the forecast.
Temperatures start hot in the 90s for Saturday before cooling
slightly into the mid to upper 80s for Sunday and beyond.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 627 PM CDT Thu Jul 3 2025
Diurnal convection over eastern Iowa will persist through sunset
and then slowly dissipate. Brief IFR conditions are expected
with the TSRA. Otherwise expect VFR conditions. Density
altitudes will likely climb to or above 3 kft after 18z/04.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...NWS
LONG TERM...NWS
AVIATION...08
Hazardous weather outlook, Jul 3, 12:47 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
147 PM CDT Thu Jul 3 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
147 PM CDT Thu Jul 3 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a Marginal Risk (Level 1 of 5) for severe weather this
afternoon and early this evening for areas along and north of
Interstate 80. The main hazards are winds and hail.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
There is a near daily chance for showers and thunderstorms from
Saturday through the middle of next week. A non-zero severe
weather risk is possible, but it is too soon to determine the
exact details.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 3, 5:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
618 PM CDT Thu Jul 3 2025
IAZ042-054-040000-
Jackson IA-Dubuque IA-
618 PM CDT Thu Jul 3 2025
...A slow-moving thunderstorm will impact portions of northwest
Jackson and south central Dubuque Counties through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a slow-moving thunderstorm
near Peosta, or 10 miles southwest of Dubuque, moving southeast at 5
mph.
HAZARD...Winds in excess of 40 mph and minor flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Slowing or redirecting of traffic
due to ponding or flowing water. Closure of waterfront
access due to flooding.
Locations impacted include...
Bernard, Washington Mills, and Garry Owen.
Rainfall amounts of 1 to 1.5 inches have fallen and an additional
1 to 2 inches of rain are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4241 9094 4245 9079 4229 9069 4223 9087
TIME...MOT...LOC 2318Z 325DEG 5KT 4240 9086
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McClureEvent by event
2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Dubuque
- When
- July 3, 6:00 PM CST to 9:38 PM CST
- Where
- Dubuque County, 4.42 mi SSW of Peosta to 4.4 mi SSW of Peosta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.390, -90.880
Emergency Manager reported damage to a bridge and another bridge washed out at the Timberline Golf Course. The Emergency Manager estimated the time of the report.
Thunderstorm Wind, Jones
- When
- July 3, 6:30 PM CST
- Where
- Jones County, 2.81 mi N of Canton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.210, -90.910
The Emergence Manager reported an outbuilding damaged and a large tree down.
Hail, Delaware
- When
- July 3, 7:25 PM CST
- Where
- Delaware County, 2.46 mi NE of Manchester Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -91.460
A trained spotter reported that hail ranged in size from half an inch to a quarter of an inch.
Hail, Delaware
- When
- July 3, 7:30 PM CST
- Where
- Delaware County, 0.51 mi W of Manchester
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.480, -91.460
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, July 3, 20252 deaths · $50,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in New York, July 3, 2025$25 million · 2 in hail · 60 events
- Flash Flooding and Hail in Wisconsin, July 3 to 4, 2025$510,000 · 1 in hail · 11 events
- Flash Flooding in Texas, July 3, 2025$225,000 · 9 events
- Damaging Winds in Pennsylvania, July 3, 2025$182,000 · 87 kt wind · 10 events
- Damaging Winds in Connecticut, July 3, 20251 injured · $55,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2025$90,000 · 1 in hail · 9 events
- Damaging Winds in Massachusetts, July 3, 2025$40,000 · 54 kt wind · 12 events
- Hail and Damaging Winds in New York, July 3, 2025$32,000 · 1.5 in hail · 13 events
- Damaging Winds in New Jersey, July 3, 202554 kt wind · 37 events
- Hail and Damaging Winds in Vermont, July 3, 2025$31,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in New York, July 3, 2025$20,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1280577, 1280581, 1280578, 1280579.